What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 5, 11:19 PM CST, 4 hours 56 minutes earlier. Its key messages:
- An active pattern continues with showers and thunderstorms in the forecast through Friday night.
- There is a marginal risk for severe storms on Wednesday. There is a marginal to slight risk for severe storms over the entire forecast area on Thursday. Strong winds and large hail will be the primary threats each day.
- Heat indices could increase to 100-105F degrees on Thursday, with similar values on Friday.
Area forecast discussion, Aug 5, 11:19 PM CST, 4 hours 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1219 AM CDT Wed Aug 6 2025
.KEY MESSAGES...
- An active pattern continues with showers and thunderstorms in
the forecast through Friday night.
- There is a marginal risk for severe storms on Wednesday. There
is a marginal to slight risk for severe storms over the entire
forecast area on Thursday. Strong winds and large hail will be
the primary threats each day.
- Heat indices could increase to 100-105F degrees on Thursday,
with similar values on Friday.
&&
.UPDATE...
Issued at 848 PM CDT Tue Aug 5 2025
Continue to watch strong to severe storms moving eastward across
the CWA, some of which produced hail up to baseball size and winds
to 70 mph. Will continue to adjust PoPs to better match radar
trends and expectations. Tornado watch set to expire at 10PM CDT.
&&
.DISCUSSION...
Issued at 117 PM CDT Tue Aug 5 2025
At 1 PM CDT, skies are partly to mostly sunny across the forecast
area. Temperatures are in the 70s and 80s (60ss across portions of
north central/northeast South South Dakota under the cloud-cover
were it was or is raining). Winds maintain a general south/southeast
direction around 10 to 20 mph with gusts up to 30 mph. Elevated
showers/thunderstorms within the remaining low/mid level WAA and
best lingering low level jet/upper level jet lift zones continue to
work toward the northeast corner of the CWA. Back over
western/central South Dakota, the next mid-level s/w is noted in
water vapor imagery entering the western Dakotas. The boundary is
being destabilized, with the best deep layer shear (45-
60knots)/instability (1500-2500J/kg) noted across western/central
South Dakota and the best low level shear (large sweeping low level
curved hodographs)/instability (tor potential) is analyzed across
mainly central/north central South Dakota.
Tonight through Wednesday night, a lee-of-the-Rockies surface
trough, potentially with a surface wave of low pressure developing
on it, will work in tandem with this incoming mid-level s/w to
produce isolated to scattered supercellular convection over
western/central South Dakota by early this evening (right now, it's
unclear whether the stabilized boundary layer over north central
South Dakota from morning convection will have enough time to mix
out/heat up and be part of the potential severe weather threat
rooted in the boundary layer). Large hail, damaging winds and a few
tornadoes are possible. As the evening becomes overnight, the LLJ,
and increasing mid-level westerlies, combined with what is expected
to be consolidating storm cold-pools, should cause storm mode to
become linear (strong straight-line winds) and move off to the
southeast out of the southern/eastern half of forecast zones. The
lee-side-trof eventually lays down into an almost west to east
oriented boundary on Wednesday before slowly trying to back up to
the north Wednesday night. More than adequate shear/instability is
forecast along this boundary at the end of peak-heating on
Wednesday. But, there may not be any synoptic-scale lift support
around on Wednesday to aide CI on this boundary that is forecast to
be near the U.S. Highway 14 corridor Wednesday evening. If, a storm
or two were to form on/north of this boundary, it would be in an
environment that could cultivate strong/severe convection.
Temperatures over the next 3 forecast periods are forecast to be
near normal, and western CONUS wildfire smoke aloft should increase
in thickness over the region today before taking a break on
Wednesday. The latest available RRFS output to 84 hours, shows the
western CONUS wildfire smoke aloft returning Thursday into Thursday
night.
Thursday into Friday, as heights rise ahead of the vigorous upper
low set to spread across the northern tier states Friday through
Sunday, low/mid-level WAA should push 700hpa thermal capping
temperatures up to +14-15C Thursday/Thursday night and +16-17C
Friday/Friday night. This is going to pretty much shut off
precipitation chances over this area days 3 and 4 of the forecast.
Most convection will be able to thrive to the north across North
Dakota/northern Minnesota Thursday night and Friday/Friday night.
The likelihood of convection turning and diving southeast across the
Prairie Coteau into western Minnesota Thursday night or Friday night
is rather low. This sytem's cold frontal boundary is still timed to
move through the CWA Friday into Friday night. CIPS/CSU machine
learning and the ENS EFI/shift of tails are still showcasing a
notable signal for severe storms potential in that Thursday night
through Friday night timeframe. Not sure how these capping warm EML
mid-level temperatures are handled by these severe indices.
Ensembles 500hpa height difference/qpf clusters analyses show
precipitation chances falling off now on Friday (capped?) and
continuing a dry scenario into Saturday (and potentially Sunday?) as
the upper low over southern Canada slowly churns off to the east and
northwest flow sets up over the CWA by Monday while western CONUS
upper level ridging develops behind this longwave trof.
The warming trend still appears to max out Thursday/Friday, with
cooler conditions to follow. Right now, the probability of
temperatures warming above 90 degrees (50% or higher) this week is
found, for the most part, south of U.S. Highway 212. Thursday and
Friday continue to showcase the warmest temperatures of the 7-day
forecast, with highs at and south/west of Pierre potentially
encroaching on the century mark again on Thursday. Forecast heat
index values do exceed 100 degrees Thursday afternoon mainly across
portions of central and northeast South Dakota. Friday also has heat
index values running up to around 100F degrees across mainly the
James River valley in the mid to late afternoon. Will continue to
monitor trends.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1218 AM CDT Wed Aug 6 2025
Terminals KABR,KATY,KPIR,KMBG
TSRA/+TSRA will be exiting the region by 07Z, leaving behind
potential for areas of MVFR/IFR CIGs and BR by early Wednesday
morning. Areal extent of said CIGs/BR is in question. In general,
VFR conditions are forecast by Wednesday afternoon.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&
UPDATE...TMT
DISCUSSION...10
AVIATION...20
Hazardous weather outlook, Aug 6, 2:34 AM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
334 AM CDT Wed Aug 6 2025
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-070845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
334 AM CDT Wed Aug 6 2025 /234 AM MDT Wed Aug 6 2025/
This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.
.DAY ONE...Today and tonight.
There is a marginal risk for severe thunderstorms south of a line
from McIntosh to Watertown. The main threats this afternoon and
evening include strong winds, large hail and heavy rain.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a slight risk for severe storms across north central SD with
a marginal risk across the rest of the forecast area on Thursday.
Main threats will again be strong winds and large hail. On Friday,
there is a slight to enhanced (level 3 out of 5) risk for severe
thunderstorms everywhere along and east of the Missouri River. All
threats, including tornadoes, will be possible on Friday through
Friday evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.
In the hours before
Local storm report, Aug 5, 10:16 PM CST, 5 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1116 PM CDT Tue Aug 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 PM Tstm Wnd Gst 2 NE Sandy Shore State 44.91N 97.22W
08/05/2025 M99 MPH Codington SD Mesonet
Personal weather station peak gust.
&&
KSSpecial weather statement, Aug 5, 10:21 PM CST, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1121 PM CDT Tue Aug 5 2025
SDZ017-018-037-060515-
Hand SD-Spink SD-Faulk SD-
1121 PM CDT Tue Aug 5 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN HAND...SOUTHEASTERN
FAULK AND SOUTHWESTERN SPINK COUNTIES THROUGH 1215 AM CDT...
At 1121 PM CDT, Doppler radar was tracking a strong thunderstorm near
Orient, or 10 miles southeast of Faulkton, moving southeast at 30
mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Redfield, Zell, Orient, Burdette, Rockham, Miranda, Polo, and
Cottonwood Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until midnight CDT for central,
north central and northeastern South Dakota.
&&
LAT...LON 4496 9843 4463 9868 4463 9871 4460 9871
4454 9875 4476 9931 4481 9931 4506 9894
TIME...MOT...LOC 0421Z 292DEG 25KT 4490 9901
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
10Special weather statement, Aug 5, 10:25 PM CST, 5 hours 50 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1125 PM CDT Tue Aug 5 2025
SDZ018-019-060500-
Clark SD-Spink SD-
1125 PM CDT Tue Aug 5 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CLARK AND SOUTHERN
SPINK COUNTIES THROUGH MIDNIGHT CDT...
At 1125 PM CDT, Doppler radar was tracking a strong thunderstorm over
Spink Colony, or 16 miles southeast of Redfield, moving southeast at
50 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Redfield, Tulare, Doland, Glendale Colony, Frankfort, Spink Colony,
Hillside Colony, Clark Colony, Camrose Colony, Twin Lakes, Fordham
Colony, Spottswood, and Carpenter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.
A Tornado Watch remains in effect until midnight CDT for northeastern
South Dakota.
&&
LAT...LON 4477 9767 4455 9785 4463 9786 4464 9869
4501 9841
TIME...MOT...LOC 0425Z 303DEG 44KT 4472 9827
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
10Local storm report, Aug 5, 10:46 PM CST, 5 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1146 PM CDT Tue Aug 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM Tstm Wnd Gst 4 W Bryant 44.59N 97.55W
08/05/2025 M59 MPH Clark SD Mesonet
Mesonet station 262 4W Bryant (SDDOT).
&&
KSLocal storm report, Aug 5, 11:59 PM CST, 4 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1259 AM CDT Wed Aug 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 AM Tstm Wnd Gst 1 SE Toronto 44.56N 96.63W
08/06/2025 M60 MPH Deuel SD Trained Spotter
Estimated winds. Trees bent over and fallen
branches.
&&